Pennsylvania, 2022Tornado in Pennsylvania, May 27, 2022
May 27, 2022 · NWS CTP · 1 event in 1 county or zone
A brief EF-0 tornado touched down in the vicinity of Enola Road just west of Longs Gap Rd in Carlisle, Cumberland County on May 27, 2022. 15 miles, producing estimated peak winds of 65 mph and a max path width of 125 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief EF-0 tornado touched down in the vicinity of Enola Road just west of Longs Gap Rd in Carlisle, Cumberland County on May 27, 2022. The tornado had a path length of approximately 0.15 miles, producing estimated peak winds of 65 mph and a max path width of 125 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 10:45 AM EST, 57 minutes earlier.
Area forecast discussion, May 27, 10:45 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1145 AM EDT Fri May 27 2022
.SYNOPSIS...
Upper level low pressure moving northeast up the Ohio River
Valley today and abundant deep layer moisture preceding it
will create numerous showers and isolated thunderstorms
over primarily the western half of PA this morning.
The showers and thunderstorms will grown in intensity this
afternoon as they become focused over the eastern half of
the state, producing localized heavy rain and strong
wind gusts from the south to southwest.
Rainfall amounts through tonight will average between one
half and one inch over the western half of the state,
while heavier amounts of 1 to 2 inches are expected across
the eastern half of Pennsylvania. Localized FLash Flooding is
possible near and to the east of the Interstate 81 corridor
later this afternoon and this evening.
Clouds and scattered showers will linger late tonight
through Saturday morning, before improving conditions
develop Saturday afternoon and evening and persist through
Memorial Day.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1130AM/1530UTC: Narrow, north-south oriented line of low-topped
pre-frontal mdt rain showers have reached State College late
this morning. These showers extend from the NY to MD border. So
far, the most active weather has stayed to the south of central
PA where instability is higher. Latest SPC RAP guidance advects
moist, low-LCL boundary layer from south to north across east
central PA this afternoon accompanied by strongly sheared 0-3km
wind profiles. Latest radar trends are already showing tendency
for a predominantly quasi-linear mode with embedded
bows/LEWPs/broken-S signatures and related mesocirculations -
posing localized threat for damaging winds and a brief tornado.
Heavy rain also remains a concern given efficient environment
with Td 65-70F, high-pwats and deep layer RH. The greatest risk
for FF is across the southeast urban areas and/or where any
training segments materialize with intense rain rates resulting
in swaths of 2-3" rain totals.
Previous Discussion Issued: 540 AM EDT Fri May 27 2022
Diffluent flow aloft increasing above the axis of a 40 kt
southerly LLJ and an extensive plume of deep tropical moisture
with PWAT values of 1.5 to 1.75 inches that were covering much
of the CWA early today. Showers will be focused mainly west of
the I-99/Route 220 corridor this morning, before blossoming
across the Central Mtns and Susq Valley this afternoon and
continuing into this evening.
Collaborated with WFOS LWX, PHI and BGM to issue a Flash Flood
Watch for the 18Z Fri-02Z Sat period across the region along and
south of I-81 where numerous CAMS guidance highlights one or two
narrow ribbons of excessive rain of 2-3 inches somewhere across
the Lower Susq Valley this afternoon and evening from training
SHRA/TSRA. This is about the exact same area captured by SPC's
SLGT Risk area for Severe TSRA and even a small risk for an
isolated weak tornado or two as a result of 0-1km shear of 20 to
25 kts and EHIs in that layer of around 1m2/s2.
The primary ingredient lacking for a significant severe weather
episode today is the lack of strong instability within the
plume of tropical moisture and thick, layered cloud cover. Given
the moderately strong llvl shear and low LCLs will keep a close
eye on rapidly evolving low-topped supercells over the Susq
Valley and points east even with modest CAPE.
High temps will be in the low 70s in most places, with mid 70s
in the SE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The low level jet and plume of deepest moisture will shift east
of the region later this evening. However, scattered showers
and thundershowers appear likely into the first half of Saturday
afternoon with passage of upper low and weak sfc trough. Meager
CAPE and weak shear profiles indicate little to no threat of
severe weather.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The upper low will finally push east of PA Saturday night and
drier air will begin to work its way in from the west, leading
to a period of dry weather through midweek. Sunday looks like a
very pleasant day with surface ridging passing overhead and
temperatures topping out in the mid 70s to low 80s.
Very warm and dry Memorial day with full sunshine, as upper
level ridge builds over the region. This ridge will remain in
place until at least Wednesday. Many area over the SE portion of
the CWA will see highs over 90. It will also turn more humid
each day ahead of an approaching cold front, which will likely
move through the area on Thursday, bringing more comfortable
temperatures to end the work work week.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
After a small break from last evening, back on aviation this
morning, so not a lot of change from earlier. Main thing is an
area of showers trying to work into eastern areas late this
morning and early this afternoon. Lack of heating so far has
kept echo tops down some, so no thunder so far. I have a
TEMPO in for the west to cover narrow line of heavier showers.
Earlier discussion below.
So far this morning rain has been across the western terminals
at KJST and KBFD, while low clouds and patchy drizzle have been
across the southeast with IFR conditions at LNS all night. Will
continue to see at least MVFR cigs at all terminals this
morning, with occasional IFR cigs at LNS and MDT. A cold front
will move west to east across Pennsylvania this afternoon with
widespread showers and thunderstorms. There may be a brief
period of improvement before that front comes through with
slightly higher cigs.
Improving conditions for the holiday weekend, as the cold front
moves east of the area on Saturday.
Outlook...
Sat...Improving conditions.
Sun-Tue...Dry weather with VFR conditions.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ036-057>059-
063>066.
&&
SYNOPSIS...Lambert/Dangelo/Steinbugl
NEAR TERM...Lambert/Dangelo/Steinbugl
SHORT TERM...Lambert/Fitzgerald/Colbert
LONG TERM...Ross/Colbert
AVIATION...Martin/Travis
Hazardous weather outlook, May 27, 3:12 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
412 AM EDT Fri May 27 2022
PAZ004-005-010-280815-
Warren-McKean-Elk-
412 AM EDT Fri May 27 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053-
056-280815-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
412 AM EDT Fri May 27 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and locally heavy
rain of over one inch in just 30 minutes are possible late this
morning and this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-057>059-063>066-280815-
Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
412 AM EDT Fri May 27 2022
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
In addition...Severe thunderstorms with localized damaging wind gusts
of 60 mph or greater are possible...mainly this afternoon and
evening. An isolated weak, short-lived tornado is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lambert
In the hours before
Special weather statement, May 27, 10:40 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
1140 AM EDT Fri May 27 2022
PAZ036-064-271615-
Adams PA-Franklin PA-
1140 AM EDT Fri May 27 2022
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES THROUGH 1215 PM EDT...
At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesboro, moving northeast at 45 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chambersburg, Waynesboro, Gettysburg, Shippensburg, Greencastle,
Guilford, Carroll Valley, Fayetteville, Wayne Heights, Mont Alto,
Scotland, Rouzerville, Marion, Cashtown, Aspers, Orrtanna, State
Line, Biglerville, Arendtsville and Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3983 7777 4009 7755 4001 7750 3998 7746
3995 7746 3999 7740 4003 7719 4004 7717
4000 7713 3972 7732 3972 7771
TIME...MOT...LOC 1540Z 215DEG 39KT 3972 7750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ColbertSpecial weather statement, May 27, 11:41 AM EST, 1 minute before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT Fri May 27 2022
PAZ019-028-045-049-050-056-063-271715-
Perry PA-Southern Clinton PA-Union PA-Cumberland PA-Juniata PA-
Snyder PA-Southern Centre PA-
1241 PM EDT Fri May 27 2022
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CENTRE...
NORTHEASTERN JUNIATA...SNYDER...UNION...NORTHEASTERN CUMBERLAND...
EASTERN PERRY AND SOUTHEASTERN CLINTON COUNTIES THROUGH 115 PM EDT...
At 1240 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Mifflinburg to 17 miles
east of Lewistown to 18 miles northwest of Enola to 15 miles
northwest of Mechanicsburg to Carlisle. Movement was northeast at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Weikert, Snyder-Middleswart State Park and McClure around 1245 PM
EDT.
Laurelton Center, Beaver Springs and Troxelville around 1250 PM
EDT.
R.B. Winter State Park, Richfield and Carroll around 1255 PM EDT.
Mifflinburg, Fremont and Paxtonville around 100 PM EDT.
Sand Bridge State Park, Forest Hill and Mount Pleasant Mills
around 105 PM EDT.
Middleburg, Spruce Run Reservoir and Vicksburg around 110 PM EDT.
Other locations impacted by these storms include Beavertown,
Liverpool, Millerstown, Hartleton and New Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4003 7720 4029 7727 4041 7721 4068 7732
4069 7729 4080 7736 4112 7722 4107 7716
4107 7712 4109 7698 4115 7696 4102 7689
4091 7695 4066 7692 4057 7699 4047 7695
4042 7702 4038 7703 4035 7693 4022 7688
TIME...MOT...LOC 1640Z 201DEG 55KT 4079 7730 4064 7724 4047 7718 4036
7724 4019 7722
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JurewiczTornado, Cumberland
- When
- May 27, 11:42 AM EST to 11:43 AM EST
- Where
- Cumberland County, 3.84 mi W of Carlisle Spgs to 3.7 mi W of Carlisle Spgs
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 125 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.267, -77.243
A brief EF-0 tornado touched down in the vicinity of Enola Road just west of Longs Gap Rd in Carlisle, Cumberland County on May 27, 2022. The tornado touched down at approximately 12:42 PM EDT and lasted less than 1 minute, producing estimated peak winds of 65 mph and a max path width of 125 yards. The tornado tipped over a trailer and snapped several hardwood tree limbs before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 28, 20224 deaths · 3 events
- Tornadoes and Hail in Virginia, May 27, 20223 injured · $1.1 million · EF2 · 36 events
- Tornadoes and Damaging Winds in Maryland, May 27, 2022$507,000 · EF1 · 22 events
- Tornado in Pennsylvania, May 27, 20223 injured · $325,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in Virginia, May 27, 2022$181,000 · EF1 · 14 events
- Flash Flood and Damaging Winds in North Carolina, May 27, 2022$83,000 · 50 kt wind · 39 events
- Flash Flood in Indiana, May 27, 2022$300,000 · 1 event
- Damaging Winds in Virginia, May 27, 2022$39,000 · 55 kt wind · 18 events
- Tornado in Pennsylvania, May 27, 2022$70,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 27, 202255 kt wind · 34 events
- Damaging Winds in Pennsylvania, May 27, 2022$22,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 27, 202252 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019236.